Diabetes Questions ?

Use the comment section or
 email me                 info@diabetesofficevisit.com 

9 comments:

  1. I AM A 67 YR OLD WOMAN, DIAGONOSED WITH TYPE 2 DIABETES AND HIGH BLOOD PRESSURE 2 YRS AGO. MITFORMIN MADE ME VERY ILL, SO I HAVE BEEN MANAGING ON DIET AND EXERCISE. FBS WAS 256 IN NOV 2010. LATEST TEST 6/12 WAS I53 AND 7.1. MY READINGS RANGED FROM 120'S TO 170'S AFTER MEALS. I WAS TOLD TO START GLIPIZIDE--5 MG AND THEN INCREASE TO 10 MG. I STOPPED TAKING IT AFTER 3 WEEKS, BECAUSE MY READINGS WERE OVER 200 MOST OF THE TIME, WITH DIPS DOWN TO 112. WHY WOULD THIS DRUG DO THIS??? I AM CAREFUL ABOUT MY DIET, HAVE LOST 35 LBS AND FEEL GOOD. THANK YOU

    ReplyDelete
  2. I AM A 67 YR OLD WOMAN, DIAGONOSED WITH TYPE 2 DIABETES AND HIGH BLOOD PRESSURE 2 YRS AGO. MITFORMIN MADE ME VERY ILL, SO I HAVE BEEN MANAGING ON DIET AND EXERCISE. FBS WAS 256 IN NOV 2010. LATEST TEST 6/12 WAS I53 AND 7.1. MY READINGS RANGED FROM 120'S TO 170'S AFTER MEALS. I WAS TOLD TO START GLIPIZIDE--5 MG AND THEN INCREASE TO 10 MG. I STOPPED TAKING IT AFTER 3 WEEKS, BECAUSE MY READINGS WERE OVER 200 MOST OF THE TIME, WITH DIPS DOWN TO 112. WHY WOULD THIS DRUG DO THIS??? I AM CAREFUL ABOUT MY DIET, HAVE LOST 35 LBS AND FEEL GOOD. THANK YOU on Diabetes Questions ?

    Thanks for your question.
    I would like to discuss metformin first. Your intolerance to metformin may be dose related.Often the nausea can be prevented by starting with a low initial dose 250 to 500mg /day for 2 weeks and if tolerated increasing the dose by a small amount again . Sometimes this approach will allow a person to slowly work up to the recommended dose, If nausea occurs after any dose increase then go back to the previous dose and wait another 2 weeks. This approach sometimes works and is worth discussing with your doctor.Do not restart the metformin until you have discussed this with your doctor.

    You have done a good job . Your A1c result of 7.1 is very good with you diet and exercise.
    You are also at a time in your life when balancing the risk of long term complication against the immediate risk of low blood sugars becomes more important in making treatment decisions.
    There are excellent new medications that will help you lower your glucose levels without the risk of low blood sugar levels.
    It is worth discussing oral medications such as Januvia and onglyza with your doctor. There are also very effective injectables such as Byetta and Victroza available.

    Please read my:
    Feb. 9,2012 post " glucophage failed now what should I do"
    Feb 15 ,2012 post" diabetes medications the first choice is easy the second choice is not" ,
    Feb 13,2012 New Medication- high cost- no hypoglycemia to the rescue"and todays post on preserving beta cell function
    Thanks again for your excellent question
    David Calder, MD

    ReplyDelete
  3. I AM CAREFUL ABOUT MY DIET, HAVE LOST 35 LBS AND FEEL GOOD. THANK YOU

    Lipram

    ReplyDelete
  4. Hello

    I have the same question as a previous inquirer. I started glipizide at 10 miligrams in divided doses after switching from Actos. I had to drop Actos because of some other undesirable side effects, not to mention all of the ads about bladder cancer. (However, during Actos I had blood sugars about 140-150 and A1C of 6.6), but one month after starting Glipizide, A1C went to a 7.3 with blood sugars right under 200, then my doctor upped the glipizide to 15 mg. with 10 mg. in the morning and 5 at night. Well then my blood sugar started going way up in the 200s, about 270 though eating the same diet as with the Actos. I am not mistaken, my blood DID increase on this medicine. I am a careful food eater, and test regularly, so could you please explain why????

    ReplyDelete
  5. Great question.
    I will respond with a few questions and ask you to read some of my previous related post to help you better understand the medications available to help you do a better job managing your diabetes.Stopping ACTOS was a good decision.
    Is there some reason you chose glipizide as your choice to replace ACTOS ?
    Is there some reason that you cannot take metformin ( glucophage) ? Kidney disease ? intolerance to glucophage ?
    Is the 140 to 150 fasting blood sugars , before or after meal? Your Fasting blood sugar is one of the best indicator of insulin deficiency.
    Your blood sugars increased because of insulin deficiency . The primary problem of type 2 diabetes is the progressive loss of adequate insulin production. The good news is the number of medications available to help you manage this problem. I would like to continue this discussion after you read some of my previous post on this subject. I think together and we can improve your understanding of the options available and enhance the discussion of your treatment options with your physician. See to days post. Dr. calder

    ReplyDelete
  6. Does it change lab results if my husband takes his lantus before going to have a FBS and full panel workup?

    ReplyDelete
    Replies
    1. No, lab results do not change . He should continue his usual daily dose .

      Lantus insulin does not have a peak like most other insulins. It provides a steady basal insulin for 24 hours . It is used to control the fasting blood glucose. Yesterdays dose controls this mornings glucose. Dr. Calder

      Delete
  7. I'm a type 2 diabetes. at some point last year my A1C reached 12. my doctory told me that If I don't have control over it I will have to be injecting my self with insuline. so I started to diet and exercise. in 3 months I lost about 20 lbs. from 250 to 230. not after another 2 months I droped another 15lbs. after the 230 lbs range. my fsb when I wake up was below 80. so I stopped metformin. when I dropped below 220 even with out any medication for 2 months. my fsb when I wake up is below 80 again. and during the day my glucose just drops to that level 2 hours before a meal. to counter it I have been eating and gained back to 225. it's normal right now. but I need to be at 150-160lbs range since i'm only 5'8".
    How do I fix this?
    Thank you.

    ReplyDelete
  8. 80 is normal. You have done a great job with weight loss and exercise.Keep up the good work. Talk to your doctor about continuing metformin. Type 2 diabetes is a slowly progressive disease with a . loss of insulin production over years. Weight loss , exercise and metformin help slow the progression. good job. Dr. Calder

    ReplyDelete

Your comments and questions are appreciated. David Calder,MD